Nutrition-related Issues in HIV/AIDS

Diarrhea

This is the symptom I have encountered most frequently among my clients. R...
great attention to nutrition recommends an O&P test for all PLWHAs. Check out his parasite protocol
here: http://www.integ...
Upcoming SlideShare
Loading in …5
×

Nutrition-related Issues in HIV/AIDS

1,078 views

Published on

Published in: Health & Medicine
  • Be the first to comment

  • Be the first to like this

Nutrition-related Issues in HIV/AIDS

  1. 1. Nutrition-related Issues in HIV/AIDS Diarrhea This is the symptom I have encountered most frequently among my clients. Remember that our GI tract is a major part of the immune system. HIV attacks GI tract cells directly, resulting in a porous GI lining, flattened intestinal villi, and greater opportunity for parasitic infection. Protease inhibitors are also known to cause diarrhea as a side effect, even while they are successfully controlling viremia. Diarrhea has major social and psychological consequences. Many clients have told me stories of having "accidents" on the subway on staying home for days just to be near a toilet. Diarrhea can come and go for years without known etiology and can fluctuate in severity day-to-day. Consequences of diarrhea: Malabsorption of nutrients, resulting in nutrient deficiency Malabsorption of medications, resulting in decreased efficacy Social/psychological effects (accidents, fear of leaving the house, social stigma, etc.) Luckily, there are a few useful tools to alleviate chronic diarrhea. Many medical provdiers are quick to prescribe gastric-motility slowing agents such as immodium/lomotil. While this can work in the short term, investigating the root cause of diarrhea can lead to more successful treatments. Causes of diarrhea in PLWHAs, frequently co-occurring: medication side effect direct action of HIV virus on GI tract parasitic infection psychological factors such as anxiety, panic disorder foodborne illness Some notes about causes: Medication side effects - If the medication regimen includes a protease inhibitor and symptoms started soon after the start of the regimen, the medication is a likely culprit. Medication-related side effects are a huge threat to adherance, so it is vital to soothe side effects as much as possible. Parasitic infections - These can be diagnosed by ordering an ova and parasites test from a stool culture. The test is commonly known as an "O&P times 3." Dr. Jon Kaiser, a well-respected HIV specialist with
  2. 2. great attention to nutrition recommends an O&P test for all PLWHAs. Check out his parasite protocol here: http://www.integrativehealthconsulting.com/intestinal_parasites.html Foodborne illness - There is a common misconception that foodborne illness can strike immediately after a contaminated food is eaten. Not true! Most harmful microorganisms will not manifest symptoms until hours or days after being eaten. Therefore, it is very tough to trace diarrhea to a specific meal. However, the importance of handwashing and food safety as general precautions cannot be overemphasized. Recent studies show that frequent handwashing can greatly reduce the incidence of diarrheal illness. See J Med Microbiol. 2007 May;56(Pt 5):659-63. Effect of intensive handwashing in the prevention of diarrhoeal illness among patients with AIDS: a randomized controlled study. General treatments: BRAT diet - Avoid spicy or highly-seasoned foods. Choose bland foods such as Bananas, Rice, Apples (or applesauce), Toast, and Tea. Foods high in soluble fiber can act as a sponge in the gut to soak up excess fluids. Simple dietary changes have been shown useful for treating diarrhea. See J Assoc Nurses AIDS Care. 2006 Mar-Apr;17(2):47-57. Symptom management of HIV-related diarrhea by using normal foods: A randomized controlled clinical trial. Examining patterns - Does diarrhea strike immediately after breakfast? Could it be related to the milk in your cereal? Did it happen after a scary or stressful experience? Examine the frequency of episodes to relate diarrhea to certain food intolerances or emotions. L-glutamine - Glutamine is an amino acid which is the main energy fuel for intestinal cells. Loss of L- glutamine can result in GI dysfunction. L-glutamine can be replaced by powdered supplements such as Glutasolve, Sympt-x, or Juven. Recommended dose is between 15 and 30 g per day.

×